Harvard Heart Letter

Ask the doctor: My heart is better - should I stop taking amiodarone?

Q. After a heart attack 15 years ago, my doctor put me on 200 milligrams of amiodarone daily to halt episodes of ventricular tachycardia. I started a vigorous exercise program that has gradually improved my ejection fraction from 35% to 55%. Three years ago, I started cutting back on amiodarone because of side effects. My latest electrocardiogram showed no signs of ventricular tachycardia, and my doctor wants me to stop taking amiodarone. That worries me. Any thoughts on what I should do?

A. If you had a heart attack today and developed ventricular tachycardia soon afterward, your doctors would almost certainly recommend that you get an implantable cardioverter-defibrillator (ICD). This device sends a shock to the heart if it detects a potentially dangerous rhythm such as ventricular tachycardia. The shock interrupts the abnormal rhythm and restores a normal one. An ICD probably isn't appropriate for you now since it has been so long since your heart attack and your heart's function has improved.

With the significant improvement in your ejection fraction, it is reasonable to try stopping amiodarone and then monitor how your heart responds. There isn't a standard way to do this monitoring. It ranges from being alert for symptoms of ventricular tachycardia (sudden chest pain, fainting, feeling lightheaded or dizzy, heart palpitations, or shortness of breath) to having periodic electrocardiograms or to wearing a monitor for a period of time that watches your heart rhythm around the clock.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »